Medical questions & health advice by board certified doctors
"Does prednisone hurt your eyes?"
My cousin has Crohn's disease and was just diagnosed after a really bad episode. Now he is taking prednisone, and is having a lot of infections with his eyes and trouble seeing. Is this from the prednisone?
Prednisone is a commonly used medicine that is very effective at calming down inflammation as what occurs in Crohn's disease. Like many great medicines, it can have side effects some of which are common and occur with short courses of the drug and others that occur with long time use. The best type of physician to see about the use of prednisone in the context of Crohn's disease is a gastrointestinal specialist. Prednisone acts by decreasing the activity of the immune system. In diseases such as Crohn's, this is very helpful because it keeps the harmful inflammation under control. However, it does make the body more susceptible to infections. Thus the infections in your cousin's eye may be worsened (though not caused) by prednisone. In addition, some people that have taken prednisone for a long time (months to years) can develop problems with their retina, an important part of the eye. Since it is an essential med for so many people, doctors should monitor for these side effects in the patient's they have. My suggestion is that you have your cousin schedule an appointment with his gastroenterologist. There, these issues can be addressed, and different medications or solutions to his Crohn's disease can be explored.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.